Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 86, NWS Denver/Boulder, CO

July 4, 2006Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 4, 2006, 9:03 PM MDT for Elbert County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2006, 9:03 PM MDT (03:03 UTC)
Expired
Jul 4, 2006, 10:00 PM MDT
In force
57 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Elbert County, CO

The radar

The Denver radar (KFTG), 61 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2325 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 050303
SVRBOU
COC039-050400-
/O.NEW.KBOU.SV.W.0086.060705T0303Z-060705T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
903 PM MDT TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1000 PM MDT

* AT 903 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 25 MILES NORTHEAST OF KIOWA TO NEAR ELIZABETH...OR ALONG A
  LINE EXTENDING FROM 25 MILES NORTHWEST OF LIMON TO 31 MILES
  SOUTHEAST OF DENVER...MOVING SOUTH AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIMLA...
  KIOWA...ELIZABETH AND ELBERT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.

LAT...LON 3913 10404 3957 10396 3945 10462 3913 10463

$$

GIMMESTAD
2 follow-up statements
000 
WWUS55 KBOU 050339
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
938 PM MDT TUE JUL 4 2006

COC039-050400-
/O.CON.KBOU.SV.W.0086.000000T0000Z-060705T0400Z/
ELBERT CO-
938 PM MDT TUE JUL 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR CENTRAL ELBERT COUNTY...

AT 938 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 14 MILES NORTH OF SIMLA TO 3 MILES SOUTH OF ELBERT...
OR ALONG A LINE EXTENDING FROM 26 MILES WEST OF LIMON TO 25 MILES
NORTHEAST OF COLORADO SPRINGS...MOVING SOUTH AT 15 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SIMLA AND ELBERT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.

LAT...LON 3913 10404 3948 10400 3930 10459 3913 10459

$$

GIMMESTAD
000 
WWUS55 KBOU 050400
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
958 PM MDT TUE JUL 4 2006

COC039-050408-
/O.EXP.KBOU.SV.W.0086.000000T0000Z-060705T0400Z/
ELBERT CO-
958 PM MDT TUE JUL 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELBERT COUNTY EXPIRED
AT 1000 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER. HEAVY RAINFALL WILL 
CONTINUE OVER SOUTH CENTRAL ELBERT COUNTY...BETWEEN ELBERT AND 
SIMLA...FOR ABOUT ANOTHER HOUR WITH AN ADDITIONAL HALF INCH TO INCH 
OF RAINFALL.

LAT...LON 3913 10404 3948 10400 3930 10459 3913 10459

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:05 PM MDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jul 4, 3:05 PM MDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT TUE JUL 4 2006

.SHORT TERM DISCUSSION...VERY LITTLE CHANGE IS EXPECTED IN THE
OVERALL PATTERN OVER THE NEXT 24 HOURS.  THE UPPER RIDGE REMAINS IN
PLACE OVER THE SOUTHWESTERN U.S. WITH MID-LEVEL SUB-TROPICAL
MOISTURE ROTATING UNDERNEATH IT.  THERE APPEARS TO BE AN EMBEDDED
SHORT WAVE TROUGH AXIS OVER CENTRAL ARIZONA TODAY THAT WILL BE
MOVING OVER COLORADO TOMORROW.  THIS FEATURE MAY HELP TO ORGANIZE
THE CONVECTIVE ACTIVITY TOMORROW AFTERNOON.  IN THE MEANTIME...SLOW
MOVING CONVECTION IS DEVELOPING AND MOVING OVER THE FORECAST AREA
THIS AFTERNOON.  MODERATE SOUTHEASTERLY SURFACE WINDS AND
PRECIPITABLE WATER VALUES AROUND AN INCH WILL CONTINUE FUELING
ADDITIONAL CONVECTIVE ACTIVITY THROUGH THIS EVENING.  LOCALLY HEAVY
RAINFALL AMOUNTS COULD POSE A PROBLEM THROUGH THE EVENING IF ANY
SHOWERS BECOME STATIONARY.  HOWEVER...THERE ARE NO PARTICULAR
FOCUSING MECHANISMS PRESENT THAT WOULD POINT TO ANY ONE AREA BEING
FAVORED FOR HEAVY RAINFALL.  HAVE THEREFORE NOT ISSUED ANY FLASH
FLOOD WATCH HIGHLIGHTS.  THE COPIOUS AMOUNTS OF MOISTURE MAY ALLOW
SHOWER ACTIVITY TO CONTINUE PAST MIDNIGHT ON THE PLAINS.  THEN...
WITH THE APPROACH OF UPPER DYNAMICS TOMORROW MORNING...ACTIVITY
COULD BE RE-GENERATING BEFORE MIDDAY.  THE FORECAST OF PRECIPITATION
WILL BE CONTINUOUS ACROSS THE FORECAST AREA THROUGH THE END OF THE
SECOND PERIOD.

.LONG TERM DISCUSSION...UPPER RIDGE PROGGED TO SHIFT EAST OVER THE
TEXAS PANHANDLE BY 12Z THURSDAY...REMAINING RELATIVELY STATIONARY
THROUGH SUNDAY.  THIS FLOW SHOULD ALLOW A CONTINUATION OF
SUBTROPICAL MOISTURE ACROSS THE CWA INTO THE WEEKEND...SHOWN BY
MODEL CROSS SECTIONS. PRECIPITABLE WATER VALUES PROGGED TO BE OVER
AN INCH ACROSS THE PLAINS THROUGH SATURDAY. SHOULD SEE A
CONTINUATION OF MAINLY AFTERNOON AND EVENING CONVECTION...WITH THE
MAIN THUNDERSTORM COVERAGE OVER THE MOUNTAINS AND FOOTHILLS.
HARDPRESSED TO FIND ANY FEATURE WHICH WOULD FOCUS CONVECTION IN A
SPECIFIC AREA. MODELS SHOW SOME WEAK QG ASCENT OVERNIGHT WEDNESDAY
AND AGAIN FRIDAY NIGHT WHICH COULD KEEP SOME NOCTURNAL STORMS GOING.
CURRENT GRIDS SEEM TO HAVE A HANDLE ON THINGS...WILL CHANGE LITTLE.
WITH PRECIPITABLE WATER VALUES REMAINING OVER AN INCH...SOME STORMS
HAVE POTENTIAL TO PRODUCE HEAVY RAIN. STORMS COULD ALSO BE SLOW
MOVING DUE TO THE WEAK WINDS ALOFT.  BUT SEVERE THREAT SHOULD REMAIN
LOW. CURRENT TEMPERATURE GRIDS SEEM IN LINE WITH GUIDANCE...THOUGH
GRIDS MAY BE A BIT TOO WARM SATURDAY. WILL LEAVE ALONE FOR NOW.

FLOW ALOFT BECOMES A BIT MORE WESTERLY BY LATE SUNDAY WITH AIRMASS
SLIGHTLY DRIER. THUS TREND TOWARD LESS STORM COVERAGE MONDAY AND
TUESDAY STILL LOOKING REASONABLE.  TUESDAY LOOKS TO BE THE DRIER DAY
WITH SOME LINGERING CONVECTION OVER THE MOUNTAINS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KTCD/D-L
Hazardous weather outlook, Jul 4, 11:23 AM MDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1123 AM MDT TUE JUL 04 2006

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1123 AM MDT TUE JUL 04 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WITH PERIODS OF HEAVY RAIN ARE EXPECTED TO
DEVELOP AGAIN THIS AFTERNOON.  STRONG HEATING ACROSS THE PLAINS
ALONG WITH INCREASING EASTERLY WINDS WILL HELP STORMS TO DEVELOP
INITIALLY OVER THE FOOTHILLS AND EVENTUALLY OVER THE PLAINS.

THE ATMOSPHERE REMAINS MOIST TODAY...THOUGH A BIT DRIER THAN
YESTERDAY.  LIGHT WINDS ALOFT WILL CAUSE STORMS TO BE SLOW MOVING...
CAUSING THE MAIN THREAT OF HAZARDOUS WEATHER TO BE FROM HEAVY
RAINFALL.  PARTS OF DOUGLAS COUNTY AND WESTERN ELBERT
COUNTY...BETWEEN SEDALIA...PARKER AND ELIZABETH...WILL BE
ESPECIALLY SUSCEPTIBLE TO FLOODING IF HEAVY RAINS DEVELOP THIS
AFTERNOON.  THE THREAT OF LARGE HAIL IS LOW TODAY DUE TO THE WEAK
WIND FLOW ALOFT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH SATURDAY AS
LOW LEVEL UPSLOPE FLOW EAST OF THE CONTINENTAL DIVIDE WILL KEEP THE
AIRMASS RELATIVELY MOIST AND UNSTABLE.  DUE TO THE WEAK FLOW ALOFT
IN THE ATMOSPHERE THE THREAT OF SEVERE THUNDERSTORMS WILL BE LOW.
HOWEVER WITH WEAK WINDS ALOFT THE STORMS WILL BE SLOW MOVING AND MAY
PRODUCE LOCALLY HEAVY RAINFALL IN SOME AREAS.

SOME DRIER AIR MAY MOVE INTO THE AREA BY SUNDAY WITH THUNDERSTORM
ACTIVITY BECOMING WIDELY SCATTERED DURING THE AFTERNOON AND EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TCD/D-L

In the hours before

Local storm report, Jul 4, 8:02 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
802 PM MDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TORNADO          2 W STRASBURG           39.74N 104.34W
07/04/2006                   ARAPAHOE           CO   TRAINED SPOTTER

&&

JK
Local storm report, Jul 4, 8:59 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
859 PM MDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TORNADO          8 ENE PARKER            39.55N 104.63W
07/04/2006                   ELBERT             CO   TRAINED SPOTTER

            BRIEF AND SMALL

0815 PM     TSTM WND GST     7 SE BENNETT            39.68N 104.33W
07/04/2006  E70.00 MPH       ARAPAHOE           CO   TRAINED SPOTTER

0755 PM     TORNADO          2 W STRASBURG           39.74N 104.34W
07/04/2006                   ARAPAHOE           CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:52 PM MDTTornado WarningBOUArapahoe23 min
Jul 4, 8:17 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert43 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.